Q. I was on atenolol for high blood pressure and kept complaining to my doctor about fatigue, tiredness, light-headedness and swelling feet and ankles. I couldn’t breathe or walk up a flight of stairs without stopping to catch my breath every two steps.
As a military dependent I see different physicians. My current doctor switched me to propranolol. I am now noticing that my feet and ankles are beginning to swell with this medication also and I have developed asthma. There are days when I can’t do anything but sleep.
Are there better drugs or natural approaches to control my blood pressure? I am convinced that these medications have caused me more harm than good!
A. Atenolol and propranolol are both beta blockers. Such drugs are rarely considered appropriate as the first-line treatment for hypertension. They can trigger fatigue and asthma and are not appropriate for people with breathing difficulties. You should not have to suffer symptoms from your blood pressure medicine.
We are sending you our new Guide to Blood Pressure with many natural approaches, including helpful foods, special juices and breathing exercises, as well as the pros and cons of many medications. We are concerned about your swollen feet and ankles and urge you to see a cardiologist who could evaluate this symptom.